Aspirin thearpy might contribute to ulcer risk

Aspirin the “Wonder” Drug Part 2

In last Tuesday’s e-Alert (“Buffing the Halo” 1/24/05) I told you about a study that showed how aspirin might actually contribute to heart attack risk when given to patients who have already had a heart attack.

A second heart attack is not really what most people are looking for in aspirin therapy, needless to say. And they’re probably not looking for an ulcer either, but they may have a fairly good chance of getting one.

According to Reuters Health, Australian researchers at the University of Western Sydney used endoscopy to examine nearly 190 subjects who had been taking aspirin daily for at least a month. Almost 11 percent had peptic ulcers. Three months later, follow up endoscopies showed that ulcers had developed in seven percent of the subjects who had no ulcers three months earlier.

According to researchers, this represents an annual ulcer rate of nearly 30 percent. This projected rate was much higher among subjects over the age of 70 and those infected with H. pylori (a bacterium that weakens the protective coating of the stomach).

Study leader Neville D. Yeomans, M.D., told Reuters Health that risks of aspirin therapy need to be carefully considered by those who have low cardiovascular risk. And that’s a reasonable conclusion. There’s just one problem: The belief that aspirin is completely safe is so pervasive that you might have a hard time finding doctors and patients who haven’t already bought the “safe wonder drug” concept hook, line and sinker.

Sources:
“Peptic Ulcers Often Seen in Low-Dose Aspirin Users” Reuters Health, 12/12/05, reutershealth.com